Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 9, NWS Grand Rapids, MI

November 19, 202015 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Nov 19, 2020, 3:33 AM EST for 15 counties in Michigan. It took effect at Nov 19, 2020, 10:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 3:33 AM EST (08:33 UTC)
In effect from
Nov 19, 2020, 10:00 AM EST
Expired
Nov 19, 2020, 5:00 PM EST
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS73 KGRR 190833
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
333 AM EST Thu Nov 19 2020

MIZ050>052-056>059-064>067-071>074-191730-
/O.NEW.KGRR.WI.Y.0009.201119T1500Z-201119T2200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
333 AM EST Thu Nov 19 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON...

* WHAT...Southwest winds around 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From 10 AM this morning to 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
2 follow-up statements
686 
WWUS73 KGRR 191554
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1054 AM EST Thu Nov 19 2020

MIZ050>052-056>059-064>067-071>074-192200-
/O.CON.KGRR.WI.Y.0009.000000T0000Z-201119T2200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
1054 AM EST Thu Nov 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds around 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
368 
WWUS73 KGRR 192145
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
445 PM EST Thu Nov 19 2020

MIZ050>052-056>059-064>067-071>074-192245-
/O.EXP.KGRR.WI.Y.0009.000000T0000Z-201119T2200Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
445 PM EST Thu Nov 19 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM EST THIS AFTERNOON...

The wind gusts are under criteria at this time. They are
forecasted to continue to diminish slowly through the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Nov 19, 3:29 AM EST, 4 minutes earlier.

Area forecast discussion, Nov 19, 3:29 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EST Thu Nov 19 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 329 AM EST Thu Nov 19 2020

- Mild and windy today

- Chance of rain and/or snow Sunday

- Rain/snow chance again mid next week

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 329 AM EST Thu Nov 19 2020

-- Mild and windy today --

We start off the day with a 50-60 knot jet at 900 mb above the
nocturnal near-surface inversion. Southwesterly low-level flow and
warm air advection extends back to the southern plains, in
response to the strong gradient between mid-Atlantic coast high
pressure and northern plains low pressure. A number of mesoscale
models including the HRRR and WRF-ARW are being fairly aggressive
with deepening the boundary layer mixing heights to over 2000 feet
between late morning and mid-afternoon, tapping into 40-45 knot
winds, while surface high temperatures in the southern third of
Lower Michigan eclipse 60 degrees.

The question is whether we subscribe to the idea of this boundary
layer mixing, given the high clouds that extend all the way back
to the central plains and the low November sun angle. The short
answer is we are going to bet yes. The long answer is, while IR
satellite is showing broken to overcast high clouds currently
overhead, I can still see a fair number of stars from suburban
Grand Rapids. Additionally, and perhaps more importantly, the HRRR
and ARW are resolving upward vertical motion between 925 and 700
mb during the middle of the day (unrelated to boundary layer
mixing) at a number of locations, so this will tend to offset the
warm air advection and lift the boundary layer cap somewhat.

In collaboration with our neighboring offices, we will go with a
Wind Advisory in southern Lower Michigan for 45+ mph wind gusts
between late morning and mid-afternoon. There may be quite a pop
of gusts after 10 or 11 am, as the strong low-level jet begins to
mix down toward a rapidly warming surface. After about 3 or 4 pm
when the surface begins to cool, that should put an end to the
strongest gusts, though a southwesterly breeze will continue into
much of the night.

-- Chance of rain and/or snow Sunday --

There remains a fair amount of disagreement in the GFS and ECMWF
ensembles about the location of a sharpening baroclinic zone /
front over the weekend and the track of a deepening low pressure
system through the southern Great Lakes on Sunday, and this will
have everything to do with the temperature and precip amount/type
forecast. The ECMWF ensembles have trended toward a middle-of-the-
road mode with a quarter-inch of precip and 1-3 inches of snow,
though there are some outliers with very little precip and also up
to an inch of precip. Last night's 00Z run of the GEFS also had a
large spread among its members, though the average precip amounts
at both GRR and JXN were around an inch, much of it falling as
snow. So, while uncertainty remains, it's quite possible that much
of the area could see a blanket of snow on Sunday.

-- Rain/snow chance again mid next week --

There's signal of a progressive Rossby wave pattern across the
CONUS early next week, so about 2.5 days behind Sunday's weather
disturbance is a decent chance for another one (Tues-Wed).
Naturally, the ensemble solutions run the gamut in terms of
temperature, precip amount, and rain vs snow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1256 AM EST Thu Nov 19 2020

VFR will continue into early Thursday night. The main challenge
will be the low level wind shear at night and the gusty southwest
winds during the day. This is a reasonably straightforward
forecast, though there is a little less confidence in exactly how
strong the peak wind gusts will get for a few hours around 18Z.
It's possible to see gusts over 40 knots during that time.

&&

.MARINE...
Issued at 329 AM EST Thu Nov 19 2020

Gale force gusts have been occurring frequently overnight and
will continue into the early afternoon. By then, air warmer than
the lake water (which is now about 50 F or less) will arrive and
result in greater stability and a much lower mixing depth that
won't tap into the stronger winds. However, winds and waves
hazardous to small craft will continue until mid to late morning
Friday.

Lakeshore flood advisory north of Muskegon will continue into the
early afternoon mainly due to beach/dune erosion from waves over
10 feet. Harbor flooding is not much of a concern beyond the
recent norms, and water level rises measured at Holland and
Ludington are on track to be not as bad as Sunday. The greater
water level rises will be focused in northern Lake Michigan due to
winds from the south-southwest.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 10 AM this morning to 5 PM EST this afternoon
     for MIZ050>052-056>059-064>067-071>074.

     Lakeshore Flood Advisory until 4 PM EST this afternoon for
     MIZ037-043-050.

LM...Gale Warning until 4 PM EST this afternoon for LMZ844>849.

&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Nov 18, 3:58 PM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
358 PM EST Wed Nov 18 2020

MIZ037-043-050-192100-
Mason-Oceana-Muskegon-
358 PM EST Wed Nov 18 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Minor beach erosion is expected tonight on Lake Michigan beaches
north of Grand Haven.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Minor beach erosion, north of Grand Haven, will continue into
Thursday afternoon.

A storm system moving through the southern Great Lakes on Sunday
may bring some accumulating snow to Southwest Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MIZ038>040-044>046-051-052-056>059-064>067-071>074-192100-
Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
358 PM EST Wed Nov 18 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system moving through the southern Great Lakes on Sunday
may bring some accumulating snow to Southwest Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-192100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 PM EST Wed Nov 18 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Gale force winds cause dangerous conditions in our near shore
waters tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale force winds cause dangerous conditions in our near shore
waters this afternoon and tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 3:53 PM ESTSmall Craft AdvisoryGRR20 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.